Digoxin Toxicity in Cats
Digoxin is commonly used for treating congestive heart failure, its primary benefit being to help the heart contract. While digoxin can be an extremely useful medication, the difference between a therapeutic dosage and a toxic dosage can be negligible, and overdoses frequently occur.
For this reason, your veterinarian will need to monitor digoxin blood levels throughout treatment. Owners also need to be aware of toxicity signs, as they can be subtle and may have the same symptoms as heart failure.
Symptoms and Types
One of the most significant concerns about this condition is toxicity to the heart cells themselves, called myocardial toxicity. When this occurs, abnormal heart rhythms can occur, often leading to heart failure.
Depression, anorexia, vomiting and diarrhea are often the first symptoms your cat will display. This can occur even when the medication is given at the prescribed dose because therapeutic and toxic levels are very close.
With acute overdose, your cat may become comatose or have seizures. Any time toxicity is a concern, it is important to consult with your veterinarian, as the effects of toxicity can progress quickly.
It is important to take routine blood samples to assess the digoxin level in your cat’s serum. Doses are initially based on lean body weight, but individual cats metabolize the drug differently.
For this reason, your veterinarian will take blood samples to determine serum digoxin levels throughout the treatment. Additional blood analyses for electrolytes, organ function and cell counts are also important.
An electrocardiogram, which checks for arrhythmias, is critical for determining the prognosis and an appropriate treatment plan.
No additional digoxin should be given once you have noticed symptoms of toxicity in your cat. It is important that your cat receive emergency medical attention immediately if there is an overdose, because toxicity can quickly lead to death. If an acute overdose has taken place, it may also be necessary to induce vomiting by using activated charcoal or other approved methods.
Your cat’s fluid and electrolyte balance will also need to be corrected, as these abnormalities are a significant contributor to the toxic affects of the digoxin the heart. If an abnormal rhythm is present, antiarrhythmic medications may be given. A continuous electrocardiogram may be positioned on your cat to monitor its heart rhythm.
Antibody therapy, which uses an agent to bind with the cardiac stimulant that is in the blood stream, is used in humans with digoxin toxicity and has also been used on cats. However, the medication can be costly.
Living and Management
Management of the disease will change, and different medications will be prescribed because congestive heart failure is progressive. Careful management and frequent follow-up exams are critical, especially if digoxin is related with another treatment plan. Expect to have your cat’s blood levels checked periodically throughout treatment.
Having a digoxin toxicity episode may be a concern, but lower doses can begin again after the blood has dropped below toxic range and your cat has no further signs of toxicity. Recent reports have indicated that using digoxin at levels below therapeutic levels can be beneficial and safer.
Copyright @ 2020 mydomain.com.